Alabama, 2010

Hail in Alabama, May 29, 2010

May 29, 2010 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced hail in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced hail in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 29, 1:57 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 29, 1:57 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
257 PM CDT SAT MAY 29 2010

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)SEVERE THUNDERSTORM
WATCHES CONTINUE UNTIL 7 PM FOR ALABAMA AND THE FLORIDA PANHANDLE
AND 8 PM FOR SOUTHEAST MISSISSIPPI. ISSUED SOME WARNINGS AND HAVE
HAD A FEW HAIL AND WIND DAMAGE REPORT. SUPPER LOW MEANDERS AROUND
THE AREA INTO SUNDAY EVENING THEN BEGINS TO WEAKEN AND LIFT OUT TO
THE NORTH DURING THE DAY SUNDAY...THE WEAK SURFACE LOW WILL CONTINUE
TO DRIFT WEST AS THE RIDGE BUILDS WEST ACROSS THE NORTH GULF.
SHOWERS AND THUNDERSTORMS WILL REMAIN ACTIVE...ESPECIALLY IN THE
HEAT OF THE LATE MORNING AND AFTERNOON...ALTHOUGH THINK THE SEVERE
THREAT WILL BE LOWER NEXT FEW DAYS AS TEMPERATURES WARM JUST A BIT
ALOFT AS THE LOW WEAKENS AND PULLS OUT. A LOW LEVEL MOIST FLOW AND A
WEAK UPPER TROUGH AXIS ACROSS THE FORECAST AREA SHOULD ENSURE
ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS ON TUESDAY.
TEMPERATURES SOMEWHAT DEPENDENT ON HOW SOON AND WHERE THE CONVECTION
DEVELOPS BUT GENERALLY BETWEEN 85 AND 90 DEGREES NEXT FEW
AFTERNOONS. /11

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)ATMOSPHERE REMAINS MOIST
WITH THE RIDGE AXIS ACROSS THE NORTHERN GULF AND WEAK RIPPLES IN THE
UPPER FLOW WEDNESDAY. RAIN CHANCE DROP OFF A BIT THE SECOND HALF OF
THE WEEK AS A SURFACE HIGH CENTER DEVELOPS TO THE SOUTHEAST AND
CLOSER TO THE AREA. MAINLY SEA BREEZE ACTIVITY THROUGH THE LONG
TERM. TEMPERATURES GENERALLY 70 TO 90.

&&

.MARINE...UPPER LOW CURRENTLY OVER MISS WILL MEANDER SOUTHWARD TO
NEAR THE NORTHERN GULF COAST TONIGHT...THEN HEAD EASTWARD...
WEAKENING AS IT GOES. RESULT IS A SYNOPTIC LIGHT AND VARIABLE
FLOW...BECOMING NORTHERLY OVER THE ENTIRE MARINE FA AS THE AXIS OF
ROTATION OF THE SURFACE WINDS SHIFTS EAST. BY MONDAY...THE UPPER LOW
HAS WEAKENED AND CONTINUES TO MOVE OFF...WITH SURFACE HIGH PRESSURE
OFF THE EASTERN SEABOARD REGAINING CONTROL. THIS WILL BRING A
SYNOPTIC ONSHORE FLOW TO THE AREA BY MONDAY NIGHT...LASTING THROUGH
MID WEEK.

/16

&&

.FIRE WEATHER...SOME AREAS  OF HEAVY RAIN OVER THE INTERIOR OF THE
PANHANDLE TODAY...WHICH SPREAD NORTHWEST AS MORE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO SOUTHEAST MISSISSIPPI LATER TODAY. SHOULD BE
SIMILAR ON SUNDAY AND MAYBE AGAIN ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      68  85  69  86 /  30  60  20  60
PENSACOLA   71  85  72  86 /  40  50  30  50
DESTIN      73  83  73  84 /  40  50  30  50
EVERGREEN   67  86  68  86 /  40  70  30  70
WAYNESBORO  66  85  65  86 /  30  60  30  60
CAMDEN      66  85  67  85 /  40  60  40  60
CRESTVIEW   67  86  68  88 /  50  60  30  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 29, 4:52 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MOBILE AL
552 AM CDT SAT MAY 29 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
552 AM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY APPROACH OR EXCEED SEVERE LIMITS
BRINGING STRONG TO DAMAGING WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS ACTIVITY WILL INCREASE THROUGH THE
DAY. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THE
MOMENT...THOUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
WEEKEND. SOME STORMS MAY AGAIN APPROACH SEVERE LIMITS BRINGING
STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 29, 11:47 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1247 PM CDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             LAUREL HILL             30.97N 86.46W
05/29/2010  E1.00 INCH       OKALOOSA           FL   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED BY SPOTTER TO NWS TAE.

&&

SAM
Special weather statement, May 29, 12:24 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
124 PM CDT SAT MAY 29 2010

FLZ003-291915-
INLAND SANTA ROSA-
124 PM CDT SAT MAY 29 2010

...A STRONG THUNDERSTORM WILL AFFECT SANTA ROSA COUNTY...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BERRYDALE...MOVING NORTHEAST
AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BERRYDALE...MUNSON AND MCLELLAN THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.
Special weather statement, May 29, 12:46 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
146 PM CDT SAT MAY 29 2010

FLZ003-004-291915-
INLAND SANTA ROSA-COASTAL SANTA ROSA-
146 PM CDT SAT MAY 29 2010

...A STRONG THUNDERSTORM WILL AFFECT SANTA ROSA COUNTY...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF PACE...MOVING NORTHEAST AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MILTON NEAR WHITING FIELD AND ALLENTOWN THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.
Special weather statement, May 29, 1:06 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
206 PM CDT SAT MAY 29 2010

FLZ001>004-291930-
INLAND ESCAMBIA-INLAND SANTA ROSA-COASTAL ESCAMBIA-COASTAL SANTA
ROSA-
206 PM CDT SAT MAY 29 2010

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA
COUNTIES...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BARTH...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CHUMUCKLA AND MCDAVID THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.
Special weather statement, May 29, 2:14 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
314 PM CDT SAT MAY 29 2010

ALZ053-292045-
CLARKE-
INCLUDING THE CITIES OF...GROVE HILL...
314 PM CDT SAT MAY 29 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARKE COUNTY...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 3 MILES NORTHEAST OF TALLAHATTA
SPRINGS TO 4 MILES SOUTHEAST OF WINN...MOVING NORTH AT 10 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND
AROUND...CHILTON...BASHI...WINN AND OPINE THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL TO THE SIZE OF
NICKELS...FREQUENT LIGHTNING...AND WIND GUSTS NEAR 50 MPH. WINDS
THIS STRONG COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED
LIGHTWEIGHT OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN ALABAMA. STAY TUNED IN THE EVENT A
SEVERE THUNDERSTORM WARNING BECOMES NECESSARY FOR YOUR AREA.
Special weather statement, May 29, 4:13 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
513 PM CDT SAT MAY 29 2010

ALZ061-063-292300-
UPPER MOBILE-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
513 PM CDT SAT MAY 29 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOBILE COUNTY...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM COCHRANE BRIDGE TO NEAR I10 AND I65
INTERSECTION...MOVING SOUTHEAST AT 5 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
DOWNTOWN MOBILE...WALLACE TUNNEL AND PINTO ISLAND THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

The radar

The Mobile radar (KMOB), 14 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mobile

When
May 29, 4:15 PM CST to 4:17 PM CST
Where
Mobile County, Whistler
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.750, -88.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230884.